Total amount: € 0,00
Official Journal of the Italian Society of Thoracic Endoscopy
Indexed/Abstracted in: EMBASE, Scopus
Online ISSN 1827-1723
Schiavino D., Buonomo A., Nucera E., Patriarca G.
Aspirin-intolerance is a clinical syndrome whose increasing frequency is due to the larger use of this drug all over the world. The main reported side-effects con be distinguished in organ toxicity (gastrointestinal bleeding, epigastric pain) and allergic-like reactions. The pathogenetic mechanism of these reactions has not been well clarified, but it has been hypothesised that it can be due to an anomalous inhibition of cyclo-oxygnase (COX) in predisposed subjects. The symptoms of aspirin-intolerance are mainly cutaneous (urticaria, angioedema), respiratory (asthma, rhinitis) and rarely anaphylactic. The association of aspirin-intolerance, intrinsic bronchial asthma and nasal polyposis constitutes the ''aspirin disease''. It should be pointed out that: patients affected by aspirin-intolerance are at a high risk of adverse reactions to other non steroidal antiinflammatory drugs (NSAIDs) that inhibit both COX-1 and COX-2; patients with nasal polyposis and intrinsic bronchial asthma are at higher risk to develop an adverse reaction to aspirin or other NSAIDs than normal subjects; in patients with ASA intolerance, selective COX-2 inhibitors (celecoxib, rofecoxib), relative inhibitors of COX-2 and minor inhibitors of COX-1 (meloxicam, nimesulide, acetaminophen) are generally well tolerated (in 85-90% of cases); in patients with nasal polyposis, a topic intranasal treatment with lysine-acetylsalicylate inhibits the growth of nasal polyps and delays their relapse after surgery.